[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.179.146. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
August 2006

UV-B Phototoxic Effects Induced by Atorvastatin

Arch Dermatol. 2006;142(8):1065-1086. doi:10.1001/archderm.142.8.1082

Atorvastatin calcium is a hypocholesterolemic drug belonging to the 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor family and is widely used to treat hypercholesterolemia. To our knowledge, we report the first case of phototoxic effects induced by atorvastatin with an action spectrum and an in vitro absorption spectrum in the UV-B range.

A 54-year-old woman presented with stage IV-A Sézary syndrome of 3 years' duration. Her therapy was failing. She had been treated for the past 5 years with atorvastatin calcium at the dosage of 40 mg/d and followed a low-fat diet, but her lipid levels did not return to reference range. Because the erythroderma persisted, treatment with bexarotene was suggested, and this involved increasing the dosage of atorvastatin calcium to 80 mg/d in March 2003 (when the sun was stronger). Seven days later, the patient presented with an edematous actinic erythema that affected her face, the V area of her chest, and the back of her hands and the first phalanx. The erythema appeared 24 hours after moderate sun exposure and resolved after 8 days. She had no medical history of photosensitization before this episode.

×